I’m having trouble blogging right now. I want to, I think it would be cathartic, but anything I could write about I have written here before. There is nothing new in my experience. Feels like Groundhog Day.
I’m back under Home Treatment Team. Again. The hospital receptionists remember my name. I guess I should be pleased that I haven’t seen them for 7 months, but…
I’ve been preoccupied with suicide. Again. I feel mean because I kind of laughed at the HTT junior doctor yesterday when he asked if I’d ever had suicidal feelings before. Well, only since I was 13, doc. Again, the way I want to do it, the methods, the timing is the same. I am secretive, devious, but no more so than in prior crises and previous posts.
Again I try to manage it by moving from bath to bed, trying to ignore anything in between unless it’s food. Cramming sugar down my throat, as always.
There are only a couple of real differences. One is yoga, and that continues to be incredible helpful. It allows me to park any thoughts at all about whether I want to be in this world or not for the 50 minutes or so when I’m engaged with power yoga. Feelings do bubble up when I’m lying on my back at the end, lights dimmed, relaxing music playing. Feeling so safe, so held in that 10 minute period, makes me cry, I think because I want to feel that safety all the time, and I can’t.
The other difference is HTT. This could just be me reading too many things into the last couple of days, but firstly there seem to be a lot of new staff. Secondly they seem to probe a lot more deeply around risk and, “Do you think you should be in hospital?” has kicked up a gear to, “Are you sure you don’t need to be in hospital?”
I don’t want to be in hospital, but I feel under pressure to go in. It’s making me feel that I can’t be honest after all, so then I’m not sure what the point of going is… I’ll see what tomorrow brings but what I am really holding out for is time with the consultant on Thursday. I’m really hoping for a complete medication review…. I was ready to start on the final drug the National Affective Disorders Service recommended (a calcium channel blocker called nimodipine, which even most clinicians seem not to have heard of). My own consultant did warn me that it was off licence and that he had never prescribed it before but I was feeling so desperate I needed something, anything, to change.
I had a very long talk with a lovely HTT nurse yesterday and she helped me see that from an outsider’s POV I am already on a lot of drugs. She actually seemed a little shocked that I was so unwell whilst on so many meds. I explained that they keep getting added in, but nothing ever comes out of the equation. Do I really want to add a fifth drug into the mix?
Suppose the nimodipine didn’t work, what then? Then I’d be on five drugs not working very well. Suppose I did stabilise on it. Which drug(s) could then be safely withdrawn? Everything has a function: lamotrigene for rapid cycling; pregabilin for anxiety; quetiapine for sleep and management of psychotic features (forget lithium, however, as I don’t believe it does anything). Removal of anything could be seriously destabilising and then I’d be back in the same boat.
I really want to see the consultant and get his POV. I can’t carry on taking drug after drug but still having crisis after crisis. I need it not to be groundhog day.
I hear you. I am glad you are sharing these thoughts with me. I am the mother of an 18 year old whose experiences are similar to yours and your insight and honesty helps me understand him better. I love him and I want to help but feel so helpless.
You give me help and hope. Tom loves you. He needs you. Be there for him. Enjoy what you can. Embrace you and breathe through the dark times. Many, many thanks xxx
Ohh, Charlotte, give yourself a big hug. You do a fantastic job, despite a debilitating illness. You’re out here educating, informing, helping, entertaining. You have courage, wit, resilience. DV the black dog will soon pass. Lx
Dear purple persuasion, I feel for you as I also have bipolar disorder, and it’s a fight to stay positive. I am glad you are getting help, and are being offered hospital if necessary. It sounds like yoga is really helpful, great that you have found that creative outlet. I love your blog, thankyou so much for expressing yourself so clearly, even in the hardest times.
You are in my thoughts- I do hope you can get through your latest crisis! You do so much good with your blogs. My partner lost her fight with similar issues 5 years ago. So sad for all of us left but I know what a struggle it can all be.
i always feel weird “liking” these posts – there should be more of a “amen, sister” button. and then a “we support you. just keep breathing and moving forward” button. well, they don’t have them but i want you to know if they did, i would be hitting those buttons for you and wishing you the very best (that could be another button)
I would lave an “amen, sister” button, wouldn’t that be awesome??
for sure, it should. i guess ill just have to write it to you…as tedious as that is…lol
I’ve been wondering whether v high dose Inositol would help. At least if it didn’t it wouldn’t damage you physically. Build up gradually to avoid initial gut reaction, but essentially harmless. If you have space to think about it I’ll send you the links, and get you some if you want.